Format

Send to

Choose Destination
Haematologica. 2006 Dec;91(12 Suppl):ECR50.

Recurrent hypoglycemia and hypothermia in a patient with Hodgkin's disease.

Author information

1
Gundersen Lutheran Medical Foundation, Gundersen Lutheran Health System, 1900 South Avenue, C01-005, La Crosse, WI 54601, USA. apkulkar@gundluth.org

Abstract

A 60-year-old woman presented to her primary care physician with fatigue and anemia. Laboratory evaluation revealed a hemoglobin level of 9.8 g/dL and an erythrocyte sedimentation rate (ESR) of 64 mm/hour. She subsequently developed nocturnal episodes of diaphoresis, confusion, and hypothermia. Capillary glucose measurements during the spells revealed hypoglycemia. During two supervised fasts, the patient's plasma glucose levels fell to 35 mg/dL and 32 mg/dL, respectively. Plasma insulin and C-peptide levels were appropriately suppressed, but a low concentration of beta-hydroxy-butyrate and normal increase of plasma glucose concentration after a glucagon injection suggested the presence of an insulin-like substance. Computed tomographic (CT) scan of the abdomen and subsequent positron emission tomographic (PET) scan revealed extensive lymphadenopathy. Biopsy of periaortic lymph nodes revealed Hodgkin's disease of the mixed cellularity type. Following chemotherapy, a complete remission ensued, the spells abated, and hypoglycemia was not induced by a 23-hour fast. We believe that the patient's Hodgkin's disease was producing an insulin-like substance. The observations of others suggest that this substance may be an autoantibody to the insulin receptor.

PMID:
17194656
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center